Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 1:33 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 1:33 PM CDT (18:33 UTC)
- Expired
- May 7, 2002, 2:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 171 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:05 PM CDT | Hail 0.75 | Winona, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 071833 SVRSGF MOC149-203-071915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 133 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 215 PM CDT * AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MOUNTAIN VIEW...OR 19 MILES NORTHEAST OF WEST PLAINS...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRCH TREE BY 140 PM CDT. WINONA BY 200 PM CDT. THE TOWNS OF TERESITA AND MONTIER ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3700 9171 3682 9169 3682 9123 3705 9121 GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:30 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 7, 11:30 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CDT TUE MAY 7 2002 UPDATED ZONES FOR AFTERNOON WORDING AND ONGOING CONVECTION WHICH IS SLOWLY MOVING SOUTHWARD INTO THE SOUTHERN CWA. OUTFLOW BOUNDARY CURRENTLY MOVING THROUGH SGF WITH LITTLE OR NO CAP PRESENT OVER SOUTHERN MISSOURI. EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MID AFTERNOON BEFORE CALMING DOWN. NUMEROUS FLASH FLOOD WARNINGS HAVE BEEN ISSUED AND WITH CURRENT TRENDS OF NEW DEVELOPMENT OVERNIGHT...EXPECT TO REISSUE A FFA OVER THE CWA BY THIS AFTERNOON. HAVE UPDATED EXTENDED ISC GRIDS. NO MAJOR CHANGES EXPECTED. .SGF... MO...NONE KS...NONE JLT
In the hours before
Local storm report, May 7, 9:22 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM 2 W NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 12:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM 4 N DEDERICK MO FLOOD
05/07/02 VERNON HWY AA COVERED WITH
WATER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WWUS30 KSGF 071720
LSRSGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM NEVADA MO FLOOD
05/07/02 VERNON UNDERPASS FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 12:48 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 1 SW OLIVE MO .75 INCH HAIL
05/07/02 DALLAS REPORTED BY PUBLIC.Special weather statement, May 7, 1:00 PM CDT, 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE MAY 7 2002 * HAZARDOUS WEATHER THREAT(S)... FLOODING HAIL DAMAGING WINDS * THREAT AREAS AND TIMING... EXTREME SOUTHERN MISSOURI...MAINLY SOUTH AND EAST OF JOPLIN TO BRANSON LINE THROUGH 6 PM. LARGE HAIL WILL BE THE MAIN THREAT IN SOUTHWEST MISSOURI. LATER TONIGHT...MAINLY AFTER MIDNIGHT...FOR AREAS NORTH OF INTERSTATE 44...EXPECT ANOTHER ROUND OF HEAVY RAINFALL WITH SCATTERED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. * DISCUSSION... A COMPLEX OF THUNDERSTORMS MOVED THROUGH THE OZARKS AND SOUTHEAST KANSAS THIS MORNING...WHICH PRODUCED AN OUTFLOW BOUNDARY JUST NORTH OF THE ARKANSAS BORDER. BEHIND THIS BOUNDARY CONDITIONS HAVE STABILIZED...WITH ONLY MAINLY MARGINAL SEVERE HAIL REPORTS THROUGH 1 PM. CONDITIONS AHEAD OF THIS BOUNDARY HAVE DESTABILIZED...AND FURTHER DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS IS POSSIBLE. THE ONLY CONDITION WHICH WILL HINDER FURTHER DEVELOPMENT IS THE STRENGTHENING CAP THIS AFTERNOON. LATER TONIGHT ANOTHER COMPLEX OF THUNDERSTORMS WILL FORM OVER KANSAS AND MOVE THROUGH MISSOURI...POSSIBLY PRODUCING ANOTHER SQUALL LINE. DUE TO THE SATURATED SOIL CONDITIONS OVER SOUTHERN AND CENTRAL MISSOURI...AND THE ADDITIONAL THUNDERSTORMS DEVELOPING OVERNIGHT...FLOODING WILL BECOME LIKELY ONCE AGAIN. * SPOTTER ACTIVATION OUTLOOK... POSSIBLE THIS AFTERNOON AND OVERNIGHT. * EXTENDED OUTLOOK... A COLD FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY NIGHT...BRINGING MORE SHOWERS AND THUNDERSTORMS. SOME STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALIZED HEAVY RAIN. JLT THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, May 7, 1:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM 1 N MARSHFIELD MO 1.5 INCH HAIL
05/07/02 WEBSTER REPORTED BY PUBLIC.Local storm report, May 7, 1:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM PLEASANT HOPE MO .88 INCH HAIL
05/07/02 POLK REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 50 min |
| May 7, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| May 7, 1:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 56 min |
| May 7, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 59 min |
| May 7, 1:43 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Cedar, Hickory, St. Clair | 62 min |
| May 7, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 53 min |
| May 7, 1:58 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 47 min |
| May 7, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 52 min |
| May 7, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 65 min |
| May 7, 2:29 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| May 7, 2:56 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 7, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 44 min |
| May 7, 5:31 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 7, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| May 7, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 55 min |
| May 7, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 6 hr |
| May 7, 9:30 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 60 min |
| May 7, 10:11 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 49 min |
| May 7, 10:38 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 7, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 30 min |
| May 7, 12:22 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 7, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 44 min |
| May 7, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 43 min |
| May 7, 1:53 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 6 hr |
| May 7, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 59 min |
| May 7, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 53 min |
| May 7, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 7, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 62 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.